Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 145, NWS Green Bay, WI

September 1, 1998Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 1, 1998, 2:47 PM CDT for Oneida County, Wisconsin. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 1998, 2:47 PM CDT (19:47 UTC)
Expired
Sep 1, 1998, 3:45 PM CDT
In force
58 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Oneida County, WI

The radar

The Green Bay radar (KGRB), 174 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 011947 RRA
SVRGRB
WIC085-012045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
247 PM CDT TUE SEP 1 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ONEIDA COUNTY IN NORTH-CENTRAL WISCONSIN

* UNTIL 345 PM CDT

* AT 242 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  CLUSTER OF SEVERE THUNDERSTORMS CENTERED 5 MILES SOUTH OF
  RHINELANDER. MOVEMENT WAS EAST AT 35 MILES AN HOUR.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  MONICO BY 310 PM
  PELICAN LAKE BY 315 PM

THESE THUNDERSTORMS WILL PRODUCE DIME-SIZE HAIL. THESE THUNDERSTORMS
WILL ALSO PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING.

SKOWRONSKI/BRUSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:00 AM CDT, 11 hours 47 minutes earlier.

Area forecast discussion, Sep 1, 3:00 AM CDT, 11 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 AM CDT TUE SEP 1 1998

PRECIP CHCS AND STRENGTH OF CONVECTION ACROSS SE HALF OF CWA ARE THE
MAIN FCST PROBLEMS FOR TODAY.

AT 07Z...A POTENT COLD FRONT STRETCHED FROM NE MN INTO SW SD...CLOSE TO
NGM FCST POSN. WV IMAGERY SHOWED A STRONG S/W TROF AND SUPPORTING JET
STREAK MOVG SE TOWARD NW MN. TWO LINES OF SHOWERS WERE NOTED ON AREA
RADARS...A WEAK LINE IN NW WI ASSOCIATED WITH A PRE-FRONTAL SFC TROUGH
AND A WEAKENING LINE OF CONVECTION JUST AHEAD OF THE MAIN FRONTAL
BOUNDARY IN PARTS OF NE/C MN.

REMNANTS OF SHOWER ACTIVITY AND ASSOCIATED CLOUD DEBRIS WILL AFFECT
PARTS OF NC/C WI THIS MORNING INTO THE EARLY AFTERNOON. MEANWHILE...
SOLAR INSOLATION AND WEAK MOISTURE ADVECTION WILL RESULT IN A MARGINALLY
UNSTABLE ATMOSPHERE ACROSS THE SE HALF OF THE CWA...WITH CAPES IN THE
1000-1500 J/KG RANGE AND LI'S AS -2 TO -4. DYNAMICS ARE FCST TO COME
TOGETHER ACROSS NE/EC WI BY MID/LATE AFTERNOON...WITH SFC-H8 MOISTURE
CONVG INCREASING ALONG AND AHEAD OF FRONTAL BOUNDARY AND INCREASING
UPPER DIVG WITH APPROACHING S/W TROF AND LFQ OF 100 KT JET. TOO MUCH TO
IGNORE...SO WILL RAISE POPS ABOVE FWC GUIDANCE. IF ENOUGH HEATING
OCCURS...COULD SEE A FEW STORMS APPROACHING SEVERE LIMITS...ESP WITH
WBZ HGHTS FAVORABLE AT AROUND 9K FT AND INCREASING MID/UPPER LEVEL FLOW.

FWC TEMPS LOOK GOOD.

KIECKBUSCH

In the hours before

Special weather statement, Sep 1, 12:00 PM CDT, 2 hours 47 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-012100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT TUE SEP 1 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

NO SEVERE THUNDERSTORMS ARE EXPECTED OVER THE FORECAST AREA THIS
AFTERNOON.

FORECAST:
WIDLEY SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY EAST OF A LINE
EXTENDING FROM IRON MOUNTAIN TO TO WISCONSIN RAPIDS. ALTHOUGH THE STORMS
ARE NOT EXPECTED TO BE SEVERE...A FEW STORMS MAY CONTAIN HAIL UP TO ONE-
HALF INCH IN DIAMETER AND WIND GUSTS TO 45 MPH. THE STORMS WILL EXIT THE
EASTERN PORTION OF THE FORECAST AREA BY 7 OR 8 PM.

DISCUSSION:
A COLD FRONT WILL MOVE ACROSS THE FORECAST AREA THIS AFTERNOON
TRIGGERING SCATTERED SHOWERS AND A FEW THUNDERSTORMS. A STRONG UPPER
LEVEL DISTURBANCE IS ALSO FORECAST TO MOVE OVER THE FORECAST AREA LATE
THIS AFTERNOON.  HOWEVER LIMITED LOW-LEVEL MOISTURE WILL INHIBIT
WIDESPREAD THUNDERSTORM DEVELOPMENT.

SPOTTER ACTION:
SPOTTER GROUPS SHOULD NOT NEED TO BE ACTIVATED.

ADDITIONAL UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST.

EB
Special weather statement, Sep 1, 12:00 PM CDT, 2 hours 47 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-012100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT TUE SEP 1 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

NO SEVERE THUNDERSTORMS ARE EXPECTED OVER THE FORECAST AREA THIS
AFTERNOON.

FORECAST:
WIDLEY SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY EAST OF A LINE
EXTENDING FROM IRON MOUNTAIN TO TO WISCONSIN RAPIDS. ALTHOUGH THE STORMS
ARE NOT EXPECTED TO BE SEVERE...A FEW STORMS MAY CONTAIN HAIL UP TO ONE-
HALF INCH IN DIAMETER AND WIND GUSTS TO 45 MPH. THE STORMS WILL EXIT THE
EASTERN PORTION OF THE FORECAST AREA BY 7 OR 8 PM.

DISCUSSION:
A COLD FRONT WILL MOVE ACROSS THE FORECAST AREA THIS AFTERNOON
TRIGGERING SCATTERED SHOWERS AND A FEW THUNDERSTORMS. A STRONG UPPER
LEVEL DISTURBANCE IS ALSO FORECAST TO MOVE OVER THE FORECAST AREA LATE
THIS AFTERNOON.  HOWEVER LIMITED LOW-LEVEL MOISTURE WILL INHIBIT
WIDESPREAD THUNDERSTORM DEVELOPMENT.

SPOTTER ACTION:
SPOTTER GROUPS SHOULD NOT NEED TO BE ACTIVATED.

ADDITIONAL UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST.

EB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:32 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto43 min
Sep 1, 4:40 PM CDTSevere Thunderstorm WarningGRBDoor65 min
Sep 1, 6:37 PM CDTSevere Thunderstorm WarningGRBKewaunee, Manitowoc38 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.